Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

June 5, 2015Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 5, 2015, 4:45 PM MST for Gila County, Navajo County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2015, 4:45 PM MST (23:45 UTC)
Expired
Jun 5, 2015, 5:15 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS55 KFGZ 052345
SVRFGZ
AZC007-017-060015-
/O.NEW.KFGZ.SV.W.0002.150605T2345Z-150606T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHERN NAVAJO COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 515 PM MST

* AT 444 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES EAST OF MILEPOST
  275 ON SR 288...OR 25 MILES EAST OF ROOSEVELT...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILEPOST 300 ON HWY 60.

THIS INCLUDES HIGHWAY 60 BETWEEN MILE MARKERS 298 AND 304.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3378 11084 3404 11053 3387 11037 3382 11044
      3383 11051 3385 11057 3380 11068 3369 11075
TIME...MOT...LOC 2344Z 227DEG 37KT 3377 11070 

$$
JJ
1 follow-up statement
288 
WWUS55 KFGZ 060001
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
501 PM MST FRI JUN 5 2015

AZC007-017-060015-
/O.CON.KFGZ.SV.W.0002.000000T0000Z-150606T0015Z/
GILA-NAVAJO-
501 PM MST FRI JUN 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTHEASTERN GILA AND SOUTHERN NAVAJO COUNTIES...

AT 457 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF
MILEPOST 300 ON HWY 60...OR 34 MILES SOUTH OF FOREST LAKES...MOVING
NORTHEAST AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
SOUTHEASTERN GILA AND SOUTHERN NAVAJO COUNTIES. IF THIS STORM HOLDS 
TOGETHER...IT MAY THREATEN CIBECUE AND POSSIBLY CARRIZO AFTER 520 PM 
MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3380 11068 3386 11075 3404 11053 3387 11037
      3386 11038 3385 11040 3383 11047 3383 11051
      3385 11057
TIME...MOT...LOC 2357Z 222DEG 44KT 3388 11058 

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:00 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 5, 3:00 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST FRI JUN 5 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH MOISTURE ACROSS ARIZONA TO GENERATE SCATTERED SHOWERS
AND THUNDERSTORMSTHIS AFTERNOON THROUGH SATURDAY. SHOWERS AND STORMS
WILL BE MOST NUMEROUS ACROSS EASTERN ARIZONA. A DRIER AND WARMER AIR
MASS IS EXPECTED TO MOVE ACROSS THE AREA ON SUNDAY AND MONDAY BEFORE
UNSETTLED CONDITIONS DEVELOP AGAIN BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THE CURRENT FORECAST APPEARS ON TRACK. TROPICAL
MOISTURE IS STREAMING ACROSS ARIZONA AND THE COMBINATION OF DAYTIME
HEATING AND DYNAMICS RELATED TO LOW PRESSURE OVER SOUTHERN
CALIFORNIA WAS RESULTING IN SHOWERS AND THUNDERSTORMS, ESPECIALLY
FROM BLACK CANYON CITY TO PAGE EASTWARD. STEADY SHOWER ACTIVITY HAS
BEEN OBSERVED FROM PAYSON NORTHWARD ACROSS THE EASTERM MOGOLLON RIM.
THERE STILLE IS THE POTENTIAL FOR A FEW THUNDERSTORMS BECOMING
SEVERE. THIS AFTERNOON AND OVERNIGHT SO STAY IN TOUCH.

FURTHER DESTABILIZATION SHOULD OCCUR THIS AFTERNOON WITH ENOUGH
DAYTIME HEATING IN THE PRESENCE OF GRADUAL COOLING ALOFT FROM THE
APPROACHING LOW. THUS EXPECT AN INCREASE IN THUNDERSTORM ACTIVITY
LATER THIS AFTERNOON AND INTO THE EVENING, FAVORING AREAS FROM
PAYSON TO GRAND CANYON EAST. IN ADDITION TO MOISTURE AND
INSTABILITY, THE WIND SHEAR PROFILE ALOFT WILL FAVOR THE DEVELOPMENT
OF A FEW ORGANIZED STRONG TO POSSIBLY SEVERE STORMS THROUGH SATURDAY
MORNING. THE THREAT LOOKS GREATEST FROM THE MOGOLLON RIM NORTHWARD
TO THE FOUR CORNERS AND UTAH BORDER WITH QUARTER SIZE HAIL AND WINDS
UP TO 60 MPH BEING THE MAIN THREATS.

THE UPPER LOW WILL MOVE INTO SOUTHERN NEVADA ON SATURDAY WITH DRIER
AIR PUSHING EASTWARD AND DECREASING SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE DAY. SUNDAY AND MONDAY WILL BE MOSTLY DRY
WITH THE EXCEPTION OF CONTINUED RAIN CHANCES IN THE WHITE
MOUNTAINS.

ADDITIONAL MOISTURE FROM TROPICAL SYSTEM BLANCA MOVES INTO
SOUTHERN ARIZONA EARLY NEXT WEEK KEEPING LOW CHANCES FOR SHOWERS
OR STORMS IN SOUTHERN PORTIONS OF THE FORECAST AREA. IT DOESN'T
APPEAR TO GET PULLED NORTH UNTIL POSSIBLY WEDNESDAY OF NEXT WEEK
WHEN YET ANOTHER PACIFIC TROUGH MOVES THROUGH THE REGION.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS NORTHERN ARIZONA
THROUGH SATURDAY. EXPECT PERIODS OF MVFR TO IFR CIGS AND VIS ACROSS
MUCH OF THE REGION. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
UP TO 1 INCH HAIL AND ERRATIC AND GUSTY WINDS NEAR 50KTS. BY
SATURDAY AFTERNOON CONVECTIVE ACTIVITY WILL GRADUALLY DIMINISH FROM
WEST TO EAST. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A TROUGH TO THE WEST AND TROPICAL MOISTURE MOVING IN
FROM THE SOUTH WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS
THROUGH THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH UP TO 1 INCH HAIL AND WIND GUSTS AS HIGH AS 60 MPH. ON
SATURDAY...DRIER AIR WILL FILTER INTO ARIZONA FROM THE
WEST...CAUSING A GRADUAL DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY.

MONDAY THROUGH WEDNESDAY...TEMPERATURES WILL TREND WARMER AS DRIER
AIR MOVES INTO NORTHERN ARIZONA. WHILE ENOUGH MOISTURE WILL LINGER
OVER THE WHITE MOUNTAINS FOR SCATTERED SHOWERS AND STORMS EACH DAY.
DEW POINTS TREND HIGHER ON WEDNESDAY WITH HIGHER CHANCES FOR SHOWERS
AND STORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM
AVIATION...BOHLIN
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 5, 4:00 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST FRI JUN 5 2015

AZZ004>018-037>040-060700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
400 AM MST FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY STRONG LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH INCREASED MOISTURE ACROSS NORTHERN ARIZONA TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. ACTIVITY IS EXPECTED TO BE MOST NUMEROUS EAST OF A
PAYSON TO GRAND CANYON LINE. IN ADDITION...STRONG VERTICAL WIND
SHEAR WILL LEAD TO THE POTENTIAL FOR SOME STRONG TO POSSIBLY
SEVERE STORMS FROM THIS AFTERNOON THROUGH SATURDAY MORNING. THIS
THREAT LOOKS GREATEST FROM THE MOGOLLON RIM NORTH TO THE FOUR
CORNERS REGION AND UTAH BORDER. WIND GUSTS IN EXCESS OF 60 MPH
AND HAIL IN EXCESS OF 1.0 INCH IN DIAMETER ARE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE MOVES INTO NEVADA ON SATURDAY WITH DRIER AIR
SPREADING EASTWARD AND DECREASING SHOWERS AND STORMS THROUGH THE
DAY. DRIER CONDITIONS RETURN SUNDAY THROUGH EARLY NEXT
WEEK...THOUGH THERE IS POTENTIAL FOR ADDITIONAL MOISTURE OF
TROPICAL ORIGIN TO IMPACT NORTHERN ARIZONA BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:32 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jun 5, 4:21 PM MSTSevere Thunderstorm WarningFGZGila24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.